Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2022, 2:39 PM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2022, 2:39 PM MST (21:39 UTC)
- Expired
- Jul 30, 2022, 6:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WGUS55 KPSR 302139
FFWPSR
AZC007-013-310145-
/O.NEW.KPSR.FF.W.0049.220730T2139Z-220731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
239 PM MST Sat Jul 30 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Bush Fire burn scar in...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 645 PM MST.
* At 239 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Bush Fire Burn Scar. Between 0.5 and 1.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in excessive
runoff and possible debris flow moving through Reno Creek, Sycamore
Creek, and Slate Creek. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bush Fire
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
* Some locations that will experience flash flooding include...
Sunflower, Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 188 between mile markers 261 and 266.
AZ Route 87 between mile markers 216 and 225.
This includes the following streams and drainages...
Sycamore Creek and East Fork Sycamore Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3382 11138 3382 11148 3387 11148 3395 11144
3396 11139 3392 11132 3386 11129 3384 11130
3382 11134
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB1 follow-up statement
900
WGUS75 KPSR 310154
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
654 PM MST Sat Jul 30 2022
AZC007-310204-
/O.EXP.KPSR.FF.W.0049.000000T0000Z-220731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
654 PM MST Sat Jul 30 2022
...FLASH FLOOD WARNING FOR THE NORTHERN PORTION OF THE BUSH FIRE
BURN SCAR NEAR RINO CREEK HAS EXPIRED...
The heavy rain has ended, however, light to occasionally moderate
rain continues over the area. Please continue to heed remaining road
closures.
LAT...LON 3382 11138 3382 11148 3387 11148 3395 11144
3396 11139 3392 11132 3386 11129 3384 11130
3382 11134
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:35 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 30, 12:35 PM MST, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1235 PM MST Sat Jul 30 2022 .SYNOPSIS... Periodic chances for showers and thunderstorms will continue through the weekend with locally heavy rainfall and isolated flooding the greatest threats. This afternoon and tonight look to be the most active period. A decline in humidity levels is anticipated during the first part of next week resulting in a decrease in storm chances with Tuesday anticipated to be the least active day. Storm chances increase again during the latter half of next week. Temperatures will continue to be below normal through the weekend before warming close to the seasonal average during the middle of next week. Another downtrend in high temperatures is anticipated late next week. && .DISCUSSION... Storms have started early today. So far within our forecast area they have been isolated. Storm activity is anticipated to increase during the afternoon due to destabilization from better insolation (compared to recent days). Plus, over our western areas, the inverted trough is over far southern California. And, there is another wave approaching from the east (currently centered near the Big Bend) that is anticipated to provide some upper level divergence later on. With high PWAT values, the convection will continue to be capable of flooding rains. A factor that may mitigate flooding potential is having 10-15 kts of mid- tropospheric winds which should help move the storms along (not counting training situations), In addition, the CAMs and HREF have been locking onto the idea of storms from southeast AZ moving northward across the south-central AZ deserts (including the Phoenix area) and producing strong winds. HREF depicts a 70% chance of winds reaching at least 35 knots later this afternoon/early evening over Pinal County and 50-70% chance of that for the Phoenix area. Thus, blowing dust potential is also a concern. HREF depicts less than 10% chance of gusts >= 50kts. Given the available CAPE, strong winds are very plausible. In fact, earlier RAP/SPC analysis had widespread MUCAPE values of 1000-2000 J/Kg with 500-1500 J/Kg of MLCAPE. But as of this writing, those values have gone up by 1000 J/Kg respectively. While there are caveats with model initializations, the PSR and TWC soundings from 12Z certainly supported the MLCAPE values from earlier. The CAMs and HREF go on to show a late night/morning round of storms emanating from northern Mexico mainly affecting southwest AZ (for our CWA). Anticipate this would look something like what we've had in recent days with isolated to scattered showers and a stray thunderstorm producing brief localized heavy rain. During the day Sunday, the hi-res models depict less storm activity than today as the aforementioned wave begins shifting away from the eastern half of AZ and there may a little bit of drier air working into far southeast AZ. PoPs also reflect a downturn. However, there is still 10-30% chance across the lower deserts for the afternoon and evening. Global models remain in good agreement consolidating and strengthening H5 ridging across eastern AZ/western NM during the first half of next week. Expansive H5 heights around 594dm settling over the region will deflect easterly waves into northern Mexico while incorporating somewhat drier air into the atmospheric column. While this type of pattern will not completely scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs falling to 1.50 inches will be introduced allowing greater inhibition to grow over lower elevation communities. Mandated NBM POPs bleed some modest POPs into the Phoenix metro through the early part of the week, but all indications suggest a few days where storms remain relegated to higher terrain areas. During the latter half of the week, high pressure ridging will likely shift northeast into the Midwest allowing easterly flow and shortwaves to migrate back into southern AZ. While details will certainly change over time, there is evidence of at least one robust easterly wave aggressively punching into the forecast area with numerous storms during the end of next week. && .AVIATION...Updated at 1735Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern through this evening will be the potential for thunderstorm activity to directly affect the area terminals. In the meantime, winds through late afternoon will be from west with speeds of around 10 kts, with occasionally a few higher gusts. Thereafter, will be monitoring the potential for thunderstorms developing across SE Arizona to make its way into the area between 01-03z. There is now ~50% chance of winds exceeding 30 kts along with areas of blowing dust as well as heavy rainfall reducing visibilities to MVFR or less conditions. After the storms exit the area, conditions will improve with light easterly winds prevailing through the overnight into the morning hours of Sunday, with variable directions possible at times. There are indications amongst some guidance of the potential for another round of activity affecting the terminals early Sunday morning, however, confidence is low at this time for TAF mention and could be included in subsequent TAF packages if confidence increases. Southeast California/Southwest Arizona including KIPL and KBLH: IPL: No aviation concerns expected through the period, with southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases remaining above 10 kft can be expected. BLH: VCSH can be expected through the mid-afternoon hours with conditions improving thereafter. Winds will remain from a southerly direction around 10 kts, however, some occasionally higher gusts along with some lower CIGS/VIS are possible from showers in the vicinity. && .FIRE WEATHER... Abundant moisture will persist across the area through the weekend with only modest drying during the first half of next week. Overall, the fire threat will remain low with periodic chances for wetting rainfall, particularly over eastern districts. Minimum humidity levels will remain somewhat elevated mostly ranging from 20-30%, except 30-40% over higher terrain of eastern areas. Recovery will vary widely between 30-90% depending on thunderstorm and rainfall locations. Winds will generally remain light with some occasional afternoon upslope gusts, and isolated stronger gusts near any stronger thunderstorms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/18 AVIATION...Lojero FIRE WEATHER...18
In the hours before
Special weather statement, Jul 30, 11:44 AM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Sat Jul 30 2022
AZZ558-562-563-301915-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1144 AM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of Gila County through
1215 PM MST...
At 1143 AM MST, Doppler radar was tracking a strong thunderstorm over
Miami, or near Globe. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 240 and 251.
AZ Route 188 between mile markers 214 and 221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3334 11093 3347 11099 3348 11098 3352 11077
3336 11077
TIME...MOT...LOC 1843Z 174DEG 1KT 3342 11086
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLSpecial weather statement, Jul 30, 12:53 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1253 PM MST Sat Jul 30 2022
AZZ532-535-302045-
Southeast Yuma County AZ-Yuma AZ-
1253 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of southwestern Yuma
County through 145 PM MST...
At 1253 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fortuna Foothills, moving west at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph as well as localized blowing
dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.
This includes AZ Route 195 between mile markers 5 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3247 11474 3251 11482 3254 11481 3255 11479
3256 11481 3262 11481 3264 11477 3257 11433
3236 11436
TIME...MOT...LOC 1953Z 097DEG 32KT 3251 11449
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GLLocal storm report, Jul 30, 12:55 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1255 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 1 SW CLAYPOOL 33.40N 110.85W
07/30/2022 M2.06 INCH GILA AZ TRAINED SPOTTER
FROM 1050AM TO NOON, 2.06 INCHES OF RAIN
FELL NEAR HIGHWAY 60 AND CALLE DE LOMA.
&&
AJLocal storm report, Jul 30, 1:50 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
150 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM FLASH FLOOD 2 ENE APACHE JUNCTION 33.43N 111.52W
07/28/2022 PINAL AZ BROADCAST MEDIA
AN SUV WAS SWEPT AWAY IN A WASH AT THE
INTERSECTION OF E TEPEE ST. AND N CORTEZ
ROAD. THE WOMAN WAS EVENTUALLY RESCUED BUT
HER DOG WENT MISSING.
&&
GLSpecial weather statement, Jul 30, 2:25 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
225 PM PDT Sat Jul 30 2022
CAZ564-565-567-302215-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
225 PM PDT Sat Jul 30 2022
...A strong thunderstorm will impact portions of southeastern
Imperial County through 315 PM PDT...
At 225 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gordon's Well, or 21 miles northwest of Gadsden, moving
west at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
El Centro, Imperial, Holtville, Gordon's Well, Algodones Dunes, Bonds
Corner, Heber, Glamis and Seeley.
This includes the following highways...
CA Interstate 8 between mile markers 30 and 83.
CA Route 78 between mile markers 21 and 46.
CA Route 111 between mile markers 3 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3274 11575 3317 11513 3280 11479 3270 11490
3267 11531 3267 11538
TIME...MOT...LOC 2125Z 105DEG 17KT 3275 11508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLLocal storm report, Jul 30, 2:34 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
234 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD 2 SE FORTUNA FOOTHILLS 32.64N 114.39W
07/30/2022 YUMA AZ PUBLIC
FORTUNA WASH RUNNING OVER ROAD. MULTIPLE
FEET IN DEPTH.
&&
JMThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:24 PM MST | Special Weather Statement | PSR | Gila | 36 min |
| Jul 29, 7:15 PM MST | Special Weather Statement | PSR | Gila | 30 min |
| Jul 29, 8:29 PM MST | Special Weather Statement | PSR | Gila | 31 min |
| Jul 29, 9:10 PM MST | Special Weather Statement | PSR | Gila | 35 min |
| Jul 29, 9:20 PM MST | Special Weather Statement | PSR | Gila | 25 min |
| Jul 29, 9:39 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 29, 11:19 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 30, 11:44 AM MST | Special Weather Statement | PSR | Gila | 31 min |
| Jul 30, 11:51 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 30, 12:10 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 30, 12:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 30, 2:36 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 2:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Jul 30, 3:20 PM MST | Dust Storm Advisory | PSR | Pinal | 55 min |
| Jul 30, 3:30 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 3:30 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Jul 30, 3:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 30, 3:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 30, 3:46 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Jul 30, 3:59 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 30, 4:11 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 30, 4:14 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 30, 4:19 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Jul 30, 4:19 PM MST | Special Weather Statement | PSR | Maricopa | 56 min |
| Jul 30, 4:26 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 49 min |
| Jul 30, 4:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 16 min |
| Jul 30, 4:39 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 51 min |
| Jul 30, 4:43 PM MST | Special Weather Statement | PSR | Gila | 77 min |
| Jul 30, 4:50 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 4:56 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Jul 30, 4:57 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.